Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 6, 2014, 5:03 PM MDT for Kane County, Washington County, Utah. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2014, 5:03 PM MDT (23:03 UTC)
- Expired
- Jul 6, 2014, 7:00 PM MDT
- In force
- 117 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 38 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:45 PM MDT | FLASH FLOOD | Zion Np, UT | FLASH FLOODING IN PINE CREEK SLOT IN SOUTHEASTERN ZION NP |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
435
WGUS55 KSLC 062303
FFWSLC
UTC025-053-070100-
/O.NEW.KSLC.FF.W.0004.140706T2303Z-140707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
503 PM MDT SUN JUL 6 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL KANE COUNTY IN UTAH...
EAST CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 700 PM MDT
* AT 458 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN AND FLASH FLOODING OVER EASTERN PORTIONS OF ZION
NATIONAL PARK.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CLEAR CREEK
AND PINE CREEK IN ZION NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3733 11283 3712 11281 3713 11298 3725 11301
3734 11299
$$
PW2 follow-up statements
449
WGUS75 KSLC 070009
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 PM MDT SUN JUL 6 2014
UTC025-053-070100-
/O.CON.KSLC.FF.W.0004.000000T0000Z-140707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
609 PM MDT SUN JUL 6 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
AT 603 PM MDT...ZION NATIONAL PARK RANGERS REPORTED FLASH FLOODING
IN PINE CREEK. RADAR ESTIMATES INDICATE THAT RAINFALL AMOUNTS UP TO
ABOUT 1.5 INCHES AND POSSIBLY HIGHER...HAVE FALLEN IN SOUTHEASTERN
PORTIONS OF THE PARK. FLASH FLOODING IS ALREADY OCCURRING.
THE HEAVIEST RAINFALL HAS MOVED OUT OF THE PARK AS OF 600 PM BUT
ADDITIONAL FLASH FLOODING IS STILL EXPECTED ALONG CLEAR CREEK AND ON
THE NORTH FORK OF THE VIRGIN RIVER THROUGH 700 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.
&&
LAT...LON 3733 11283 3712 11281 3713 11298 3725 11301
3734 11299
$$
PW676
WGUS75 KSLC 070058
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
658 PM MDT SUN JUL 6 2014
UTC025-053-070100-
/O.EXP.KSLC.FF.W.0004.000000T0000Z-140707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-WASHINGTON UT-
658 PM MDT SUN JUL 6 2014
...THE FLASH FLOOD WARNING FOR WEST CENTRAL KANE AND EAST CENTRAL
WASHINGTON COUNTIES WILL EXPIRE AT 700 PM MDT...
RAINFALL HAS ENDED ACROSS ZION NATIONAL PARK AND RUNOFF FROM EARLIER
PRECIPITATION HAS DIMINISHED GREATLY. REPORTS INDICATE THERE IS NOT
ANY ADDITIONAL FLOODING OCCURRING. THEREFORE...THE FLASH FLOOD
WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR
LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.
LAT...LON 3733 11283 3712 11281 3713 11298 3725 11301
3734 11299
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:32 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 6, 3:32 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 332 PM MDT SUN JUL 6 2014 .SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN LOCKED IN ACROSS THE INTERIOR WEST THIS WEEK. MOISTURE ACROSS SOUTHERN UTAH AND ARIZONA WILL RETURN NORTH ACROSS THE ENTIRE FORECAST AREA DURING THE MIDDLE AND LATTER PORTIONS OF THE UPCOMING WORK WEEK. && .DISCUSSION...HIGH PRESSURE REMAINS PARKED OVER THE FORECAST AREA THIS AFTERNOON. STRONG MOISTURE GRADIENT CONTINUES TO EXIST BETWEEN SOUTHERN UTAH...WHERE PWS ARE IN EXCESS OF 1.0 INCH IN MANY LOCATIONS...AND OVER NORTHERN UTAH...WHERE PWS ARE MORE IN THE 0.5 TO 0.6 INCH RANGE. SOME SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE HIGHER TERRAIN...PRIMARILY OVER SOUTHERN UTAH WHERE THE GREATEST MOISTURE IS. STORMS ARE MOVING LITTLE BUT APPEAR TO HAVE A BIT MORE OF A DRIFT THAN STORMS THAT DEVELOPED YESTERDAY. POTENTIAL FOR CONVECTION CONTINUES INTO THE EARLY EVENING BEFORE THE LOSS OF DAYTIME HEATING. TEMPERATURES OVER THE FORECAST AREA REMAIN SIMILAR TO YESTERDAY...5-10F ABOVE SEASONAL NORMS OVER NORTHERN UTAH AND CLOSER TO CLIMO OVER SOUTHERN UTAH. THE RIDGE IS PROGGED TO FLATTEN AND THEN HAVE THE AXIS REDEVELOP OVER THE CALIFORNIA COAST TOMORROW AS A PACIFIC NORTHWEST TROUGH MOVES WELL NORTH OF THE AREA. THIS WILL ACT TO DRY OUT THE NORTH A BIT MORE AND MOVE THE DEEP MOISTURE FARTHER SOUTH. HOWEVER...BY TUESDAY THE AXIS SHOULD BE BACK OVER UTAH...ALLOWING MOISTURE TO MOVE BACK NORTHWARD. THE MOISTURE WILL MOVE ACROSS ALL OF THE FORECAST AREA WEDNESDAY AND THURSDAY WITH ALMOST ALL LOCATIONS SEEING PWS OF 1.0 INCH OR GREATER BY THURSDAY AFTERNOON. SHORTWAVES MOVING THROUGH THE RIDGE ARE EXPECTED TO ADD TO THE INSTABILITY...SO THE MIDDLE TO LATTER PART OF THE WORK WEEK MIGHT BE QUITE ACTIVE AS FAR AS CONVECTION GOES. BY FRIDAY...GFS AND EC INDICATE THE RIDGE AXIS BECOMING MORE NW TO SE ORIENTED OVER THE STATE AS ANOTHER TROUGH MOVES ACROSS CANADA.THIS COULD CAUSE SOME DRYING OF THE AIRMASS OVER CENTRAL AND SOUTHERN UTAH FOR FRIDAY INTO THE UPCOMING WEEKEND AS DEEP MOISTURE REMAINS OVER NORTHERN UTAH. THIS SHIFT MAY ALSO CAUSE SOME SLIGHT COOLING OF THE AIRMASS OVER NORTHERN UTAH...BRINGING TEMPERATURES CLOSER TO SEASONAL NORMALS. && .AVIATION...OPERATIONAL WEATHER CONCERNS WILL REMAIN MINIMAL AT THE KSLC TERMINAL THROUGH THE VALID TAF PERIOD. NORTHWEST WINDS WILL REMAIN IN PLACE THROUGH 03-04Z BEFORE RETURNING TO THE SOUTHEAST. VFR CONDITIONS WILL BE MAINTAINED UNDER GENERALLY CLEAR SKIES. && .FIRE WEATHER...A RIDGE OF HIGH PRESSURE WILL SEPARATE THE MONSOONAL MOISTURE ACROSS THE SOUTH AND A DRIER MORE STABLE AIRMASS TO THE NORTH INTO THE MIDDLE OF THE WEEK. TEMPERATURES WILL BE UNIFORM ACROSS THE STATE OR BECOME WARMER ACROSS THE NORTH THAN THE SOUTH. NO SIGNIFICANT AREAS OF LOW RH AND GUSTY WINDS ARE EXPECTED THROUGH AT LEAST MID WEEK. DEEP LAYER MOISTURE HAS ADVANCED NORTH TO ABOUT INTERSTATE 70. EXPECT MOST ACTIVE CONVECTION SOUTH OF INTERSTATE 70 FOR THE REST OF TODAY...WITH THE SPINE OF THE CENTRAL AND NORTHEAST UTAH MOUNTAINS SEEING MORE ISOLATED ACTIVITY THROUGH EARLY THIS EVENING. RH VALUES WILL RESPOND BY INCREASING ACROSS THE SOUTH ALONG WITH MORE EXPANSIVE CLOUD COVER...WHERE LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. ISOLATED TO REMOTE DRY CONVECTION POSSIBLE ACROSS THE NORTHEAST VALLEYS. THE RIDGE POSITION LOOKS TO REMAIN FAIRLY STEADY INTO EARLY NEXT WEEK...MAINTAINING SIMILAR WEATHER THROUGH ABOUT TUESDAY OR WEDNESDAY. THE RIDGE LOOKS TO REFORM NEAR THE FOUR CORNERS DURING THE SECOND HALF OF THE WEEK. THIS SHOULD ALLOW AN INFLUX OF DEEPER MOISTURE NORTHWARD. ACROSS THE NORTH...TEMPERATURES WILL COOL WITH RISING HUMIDITY. CLOUD COVER SHOULD BECOME MORE EXPANSIVE WITH A GREATER CHANCE FOR A WETTING RAIN/LOCALLY HEAVY RAINFALL ACROSS THE NORTH DURING THE SECOND HALF OF THE WEEK. MEANWHILE...A DRYING TREND MAY TAKE PLACE ACROSS SOUTHERN UTAH BEGINNING THURSDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...TRAPHAGAN FIRE WEATHER...ROGOWSKI AVIATION...MERRILL FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 5:26 AM MDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 526 AM MDT SUN JUL 6 2014 UTZ001>016-019>021-517-518-WYZ021-071200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 526 AM MDT SUN JUL 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT THE MOIST AIRMASS ACROSS SOUTHERN UTAH WILL ONCE AGAIN SPAWN SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE BEST CHANCE OF SHOWERS AND STORMS WILL EXIST ACROSS SOUTH CENTRAL THROUGH SOUTHWEST UTAH...WITH SOME OF THE STRONGER SHOWERS AND STORMS PRODUCING LOCALLY HEAVY RAINFALL. LOCALIZED FLASH FLOODING COULD DEVELOP IN SOME OF THE SLOT CANYONS DUE TO THE HEAVY RAINFALL. ACROSS NORTHERN UTAH A DRIER AIRMASS WILL PRODUCE JUST ISOLATED THUNDERSTORM ACTIVITY THIS AFTERNOON...WITH GUSTY WINDS AND MINIMAL RAIN THE MAIN IMPACTS. TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS NORTHERN AND CENTRAL UTAH...WITH CLOUD COVER AND PRECIPITATION HOLDING AFTERNOON READINGS TO MORE SEASONAL LEVELS DOWN SOUTH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HIGH PRESSURE WILL MAINTAIN ABOVE NORMAL TEMPERATURES ACROSS THE OUTLOOK AREA THROUGH THE AT LEAST MIDWEEK. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EARLY THIS WEEK. THE BEST CHANCE FOR SHOWERS AND STORMS WILL BE ACROSS EXTREME SOUTHERN UTAH MONDAY AND TUESDAY. MOISTURE WILL RETURN NORTHWARD LATE IN THE WEEK. THIS ADDITIONAL MOISTURE WILL BRING AN INCREASING CHANCE AT SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN AND WESTERN UTAH. LOCALLY HEAVY RAIN COULD DEVELOP OUT OF THIS SHOWER AND THUNDERSTORM ACTIVITY... ESPECIALLY ACROSS SOUTHERN UTAH THURSDAY THROUGH SATURDAY. TEMPERATURES WILL COOL DOWN ACROSS MOST THE OUTLOOK AREA DUE THE CLOUDS AND RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:29 PM MDT | Areal Flood Advisory | SLC | Washington | 91 min |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.